Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

Symptoms

Underwent 5-bypass heart surgery 14 years ago.  Now, after all these years, a low heart rate reading (49) and "pauses" detected by a Holter monitor two days ago prompted my cardiologist to take me off metroprolol succ er (50 mg. tablet once a day) cold turkey, pending further evaluation.  What withdrawal symptoms, if any, might I experience in the coming days?
4 Responses
Avatar universal
If you've already been off of it for two days, and you haven't experienced any withdrawal symptoms, you're probably not going to have any.  When I came off of metoprolol, I had a lot of PVCs for a day or two; otherwise, I experienced nothing but my heart rate coming up a little.  I was glad to get off of it.
Avatar universal
Oh, I experienced a rocky time of it after posting my question yesterday.  Felt like a crippled butterfly was loose in my chest at times, complete with hot flashes and a mind predicting imminent doom.  Heart rate seems to have settled down now in the mid-60s to mid-70s range and the anxiety is gone.  Your comment gives me hope that the worst is over, and I thank you for taking the time to help.  
Avatar universal
I think you probably are over the worst of it.  Good luck.  I hated that medication.  If you ever have to go back on it, maybe you can at least do a lower dose.  

If you have any pills left over, and if you are still having palpitations, you might consider tapering.  I went from a whole pill once a day to a half a pill a day for the next few days, to a quarter pill, to an eighth of a pill, to a crumb.  After each dosage reduction, I experienced palpitations for a day or two, and then things would settle down.  When I got down to a crumb of metoprolol a day, I don't think I had any withdrawal symptoms when I stopped that.  I know you don't get the time-release benefit of the medication when you cut the pill, especially when you are taking 1/4 of a pill or less, but I just worked with what I had, and it worked out okay.  
Avatar universal
But if you're doing okay now, I wouldn't start the medication up again, especially since you had bradycardia on it.  It's very encouraging that your heart rate has come back up to normal.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.